A new study into chloroquine was stopped suddenly after two patients died from an irregular heart rate, known as ventricular tachycardia. Researchers from Brazil had planned on a major trial involving 440 people infected with COVID-19, but started to see very worrying reactions to high doses of the drug among the first 81 patients who were being tested.
Within a few days of starting, many given the high doses—600 mg twice a day for 10 days—started suffering heart rhythm problems, and two died.
Writing in a research database, the researchers warn that chloroquine and hydroxychloroquine, another antimalarial, are not safe or effective therapies against COVID-19.
A COVID-19 patient in hospital in France also died after developing irregular heart rhythms.
Aside from heart problems, the antimalarials also cause a host of other life-threatening reactions, warn researchers at the Sunnybrook Health Sciences Centre in Toronto. These include hypoglycaemia, a sudden drop in blood sugar, confusion, hallucinations and paranoia.
There's very little evidence that suggests the drugs can treat COVID-19 infection. In fact, the antimalarials may even make symptoms more severe, despite "optimism, and even enthusiasm" that they are the solution, says Dr David Juurlink.